Iowa, 2011

Hail and Damaging Winds in Iowa, August 18, 2011

August 18, 2011 · NWS OAX · 32 events in 8 counties and zones

Conditions became moderately to highly unstable across eastern Nebraska and southwest Iowa by early afternoon on August 18th ahead of a weak slow moving cold front that was driven southeast by a weak upper level disturbance. Scattered super-cell thunderstorms developed by early afternoon near the northeast Nebraska and South Dakota border and tracked and developed southeast across eastern…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Conditions became moderately to highly unstable across eastern Nebraska and southwest Iowa by early afternoon on August 18th ahead of a weak slow moving cold front that was driven southeast by a weak upper level disturbance. Scattered super-cell thunderstorms developed by early afternoon near the northeast Nebraska and South Dakota border and tracked and developed southeast across eastern Nebraska and southwest Iowa through the afternoon and evening hours for a prolonged severe weather event across the area. Several of the storms produced very large destructive hail and very strong wind gusts which destroyed crops and caused property damage over large areas, notably Page county. As of the second week in September, State Farm Insurance stated it had processed around 6,600 homeowner and 5,200 auto claims in Iowa from the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 18, 9:49 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 18, 9:49 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1049 AM CDT THU AUG 18 2011

.DISCUSSION...

GOING FORECAST IN PRETTY GOOD SHAPE THIS MORNING. WILL BE UPDATING
TO ADD IN SOME TIMING TO THE POPS TODAY AND TO ADJUST HOURLY
TEMPERATURES FOR A FASTER DIURNAL RISE. 12Z UPPER AIR ANALYSIS
INDICATED SEASONABLY STRONG MID LEVEL JET OF 80 KT FROM THE
NORTHERN ROCKIES INTO THE MID MISSOURI RIVER VALLEY. NO
SIGNIFICANT SHORTWAVE TROUGH WAS NOTED IN THIS FAST FLOW...BUT A
SMALL WAVE APPEARED VISIBLE ASSOCIATED WITH SOME 20 M H5 HEIGHT
FALLS OVER WY AT 12Z. LAPSE RATES WERE PRETTY DECENT ACROSS THE
CENTRAL AND NORTHERN PLAINS WITH H5 TO H7 DELTA-T'S OF +20 TO +23
FOR MOST LOCATIONS THIS MORNING. THIS WAS CAPPING MOISTURE SEEN AT
H85 WITH +15 C FROM THE LOWER MISSISSIPPI RIVER VALLEY TO THE MID
MISSOURI RIVER VALLEY. THIS COMBINATION SHOULD LEAD TO MODERATE TO
STRONG INSTABILITY BY MID AFTERNOON OVER THE CWA WITH 2500-3500
J/KG OF MLCAPE APPEARING QUIET REASONABLE. GIVEN THE LOW LEVEL
S/SERLY FLOW BENEATH MID LEVEL WESTERLY WINDS OF 40 KT...SHOULD
CREATE AROUND 35-40 KT OF EFFECTIVE SHEAR AS WELL. THUS ATMOSPHERE
APPEAR SUPPORTIVE OF ORGANIZED DEEP MOIST CONVECTION TODAY.

A COUPLE OF SCENARIOS ARE POSSIBLE TODAY FOR CONVECTIVE EVOLUTION.
THE FIRST IS THE ELEVATED SHOWERS AND ISOLATED STORMS OVER SOUTH
CENTRAL SODAK INCREASES IN AREAL COVERAGE AND INTENSITY AND TRACKS
SOUTHEAST INTO EASTERN NEB/WRN IA EVENTUALLY BECOMING NEARLY
SURFACED-BASED BY MID TO LATE AFTERNOON. THIS IS SUPPORTED BY
LATEST 12Z NAM AND HRRR. THE SECOND OPTION IS FOR THIS ELEVATED
ACTIVITY TO WEAKEN THROUGH THE MORNING AND SHIFT EASTWARD WITH THE
SURFACE COLD FRONT LIGHTING UP FROM NE SODAK INTO N-CNTRL NEB BY
LATE AFTERNOON AND THEN MAKING IT INTO THE FA AFTER 22Z. THIS IS
MORE SUPPORTED BY RECENT RUC AND GFS RUNS. ATTM IS HARD TO SAY
WHICH WILL WORK OUT TODAY...BUT THE LONGER THE ACTIVITY GOES IN SE
SODAK...THE BETTER THE CHANCE THAT THIS ACTIVITY EVENTUALLY
BECOMES NEAR SURFACE-BASED AND TURN SE. WITH CURRENT UPDATE WILL
REMOVE MORNING POPS FROM CENTRAL AND SOUTHERN FA AND CONT CHC POPS
IN THE NORTH. WILL INCREASE POPS INTO THE LIKELY CAT THIS
AFTERNOON IN NORTHEAST NEB. HAIL AND WIND CONTINUE TO LOOK TO BE
THE MAIN THREATS WITH WEAKER LOW LEVEL WIND SHEAR LIMITING TORNADO
THREAT.

NEW ZFP/GRIDS ARE ALREADY OUT.

BOUSTEAD

&&

.PREV DISCUSSION... /ISSUED 312 AM CDT THU AUG 18 2011/

DISCUSSION...

MAIN CHALLENGE WITH THIS FORECAST PACKAGE DEALS WITH THE POTENTIAL
FOR SEVERE CONVECTION LATE THIS AFTERNOON THROUGH THE OVERNIGHT
HOURS.

TODAY - TONIGHT:

A ZONE OF STRONG UPPER LEVEL FLOW AROUND 80 TO 90 KTS IS ROUNDING
THE TOP OF THE SOUTHWESTERN RIDGE. THERE ALSO APPEARS TO BE A WAVE
MOVING INTO THE NORTHERN ROCKIES BASED ON AIRCRAFT DATA AND WATER
VAPOR IMAGERY. THIS WAVE SHOULD MAKE IT INTO THE CENTRAL/NORTHERN
PLAINS THIS AFTERNOON AND HELP TRIGGER CONVECTION IN WHAT SHOULD BE
A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS. THE NAM AND THE
GFS BOTH INDICATE A SURFACE WAVE IN NORTHERN NEBRASKA/SOUTHERN SOUTH
DAKOTA WHICH WILL HELP TO NOT ONLY INITIATE CONVECTION BUT ALSO TO
BACK SURFACE WINDS AND LOCALLY ENHANCE HELICITY VALUES. THIS SHOULD
OCCUR IN WHAT MAY BE EXTREME INSTABILITY WITH CAPE VALUES RANGING
FROM 3K J/KG TO 4K J/KG. THE STRONG UPPER LEVEL FLOW WILL ALSO LEAD
TO FAVORABLE SHEAR ON THE ORDER OF 40 TO 50 KTS. ONGOING
MESOANALYSIS WILL NEED TO BE DONE TO DETERMINE THE LOCATION OF THE
SURFACE WAVE THROUGHOUT THE DAY BUT LATEST MODELS INITIATE
CONVECTION ALONG/EAST OF THE WAVE TO THE WEST/NORTHWEST OF THE
CWA. GIVEN CAPE/SHEAR COMBINATIONS IN THIS AREA SEVERE CONVECTION
SEEMS LIKELY WITH THE INITIAL STORMS LIKELY TO BE SUPER-CELLULAR.
STORMS SHOULD THEN GROW UPSCALE AS COLD POOLS MERGE WITH THE END
RESULT BEING ONE OR MORE STRONG TO SEVERE CONVECTIVE SYSTEMS/BOWS.
GIVEN THE NORTHWEST FLOW ALOFT ANY CONVECTIVE SYSTEM SHOULD TRACK
TO THE SOUTHEAST ACROSS EASTERN NEBRASKA/WESTERN IOWA AND INTO
NORTHWESTERN MISSOURI. THIS TRACK WILL ALSO CORRESPOND TO AN AXIS
OF HIGHER THETA-E AIR SO STORMS SHOULD BE ABLE TO MAINTAIN
THEMSELVES EASILY ACROSS THE CWA.

FRIDAY:

WE SHOULD BE IN THE WAKE OF ANY SYSTEM FOR FRIDAY WITH ANOTHER
BRIEF BREAK FROM THE ACTIVE WEATHER. NORTHEASTERLY SURFACE FLOW
SHOULD HELP KEEP THE REGION DRY WITH TEMPERATURES IN THE MID TO
UPPER 80S PREVAILING. TEMPERATURES COULD BE A BIT COOLER DEPENDING
ON HOW THICK THE CLOUD COVER IS IN THE WAKE OF THE CONVECTIVE
SYSTEM.

FRIDAY NIGHT - SATURDAY:

A BOUNDARY IS EXPECTED TO BE DRAPED ACROSS KANSAS OR OKLAHOMA BY
FRIDAY EVENING. AS ISENTROPIC ASCENT OVERRIDES THIS BOUNDARY
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP
ACROSS NORTHERN KANSAS AND SHOULD MOVE INTO SOUTHERN PORTIONS OF
NEBRASKA. HAVE ARRANGED THE HIGHEST POPS IN FAR SOUTHERN/SOUTHEAST
NEBRASKA AND TAPERED CHANCES ACROSS THE REMAINDER OF CWA. WHILE THE
FOCUS IS EXPECTED TO BE ACROSS NORTHERN KANSAS AND SOUTHERN
NEBRASKA...THE ENTIRE REGION SHOULD BE IN A FAVORABLE/DIFFLUENT
REGION OF THE UPPER JET SO COULD SEE MORE ISOLATED TO SCATTERED
SHOWER AND THUNDERSTORM ACTIVITY NORTH OF THE MAIN FOCUS.

SUNDAY - WEDNESDAY:

FEW CHANGES WERE MADE TO THIS PERIOD BUT WITH THE SOUTHWESTERN RIDGE
EXPANDING DID INCREASE TEMPERATURES A FEW DEGREES THROUGH TUESDAY.
THE AREA SHOULD REMAIN IN NORTHWEST FLOW ALOFT BUT WITH THE JET
SHIFTED NORTH OF THE REGION PRECIPITATION CHANCES LOOK TOO LOW AT
THIS POINT TO MENTION.

CDB

AVIATION...

FOR THE 06Z TAFS...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH
EARLY MORNING ACROSS THE REGION.  THE BULK OF THE TSRA ACTIVITY
SHOULD STAY NORTH AND EAST OF THE TERMINALS...BUT A FEW STORMS
AFFECTING THE TAF SITES CAN NOT BE RULED OUT.  CIGS/VIS WILL
GENERALLY BE VFR...THOUGH A FEW INSTANCES OF MVFR WILL BE POSSIBLE.

LATER TODAY...WINDS WILL TURN SOUTHEAST AHEAD OF AN APPROACHING
STORM SYSTEM.  TSRA WILL BE POSSIBLE AT THE TERMINALS DURING THE
AFTERNOON AND ESPECIALLY EVENING HOURS...WITH A FEW STRONG STORMS
POSSIBLE.  IFR CONDITIONS CAN BE EXPECTED WITHIN ANY TSRA.

BOXELL

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

99
Hazardous weather outlook, Aug 18, 10:35 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1135 AM CDT THU AUG 18 2011

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190645-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1135 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA THIS AFTERNOON AND TONIGHT. THE MOST LIKELY TIME FOR SEVERE
WEATHER WILL BE AFTER 1 PM IN NORTHEAST NEBRASKA...AND AFTER 3 PM
IN EAST CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS WESTERN IOWA.
THE MOST LIKELY THREAT FROM THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO NORTHEAST
NEBRASKA EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL CONTINUE TO
MOVE SOUTHEAST ACROSS THE AREA THIS AFTERNOON. ADDITIONAL THUNDERSTORM
DEVELOPMENT IS LIKELY IN SOUTH DAKOTA AND THIS ACTIVITY MAY MOVE
INTO THE REGION THIS EVENING AND OVERNIGHT. WITH SUFFICIENT
MOISTURE IN PLACE ACROSS THE AREA...THE ATMOSPHERE IS EXPECTED TO
BECOME STRONGLY UNSTABLE THIS AFTERNOON. THIS...ALONG WITH
SEASONABLY STRONG WIND SHEAR...WILL ALLOW FOR ORGANIZED
THUNDERSTORMS...INCLUDING A COUPLE OF SUPERCELLS. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE THUNDERSTORMS.

MINOR TO MODERATE FLOODING CONTINUES ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS IS FORECAST FROM FRIDAY EVENING
THROUGH SATURDAY ACROSS MAINLY SOUTHEASTERN NEBRASKA. SEVERE
THUNDERSTORMS ARE NOT EXPECTED. ADDITIONAL SMALL CHANCES FOR
THUNDERSTORMS WILL PERSIST INTO MONDAY BUT AGAIN...SEVERE STORMS
ARE NOT EXPECTED WITH THIS ACTIVITY

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BOUSTEAD

In the hours before

Special weather statement, Aug 18, 11:23 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1223 PM CDT THU AUG 18 2011

NEZ011-181815-
KNOX NE-
1223 PM CDT THU AUG 18 2011

...SPECIAL WEATHER STATEMENT FOR CENTRAL KNOX COUNTY UNTIL 115 PM
CDT...

AT 1219 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF NIOBRARA...OR 35
MILES WEST OF YANKTON...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NIOBRARA...
  VERDIGRE...
  CENTER...
  WINNETOON...
  BAZILE MILLS...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BOUSTEAD
Local storm report, Aug 18, 11:38 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1238 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             NIOBRARA                42.75N 98.03W
08/18/2011  E0.88 INCH       KNOX               NE   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

MILLER
Local storm report, Aug 18, 11:55 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1255 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             NIOBRARA                42.75N 98.03W
08/18/2011  E1.00 INCH       KNOX               NE   TRAINED SPOTTER

            QUARTER SIZE HAIL...AND LOTS OF IT.

&&

MILLER
Local storm report, Aug 18, 12:13 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
113 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     TSTM WND GST     BLOOMFIELD              42.60N 97.65W
08/18/2011  E60 MPH          KNOX               NE   FIRE DEPT/RESCUE

            50 TO 60 MPH IN BLOOMFIELD.

&&

JB
Local storm report, Aug 18, 12:20 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
120 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             6 ENE BLOOMFIELD        42.63N 97.54W
08/18/2011  E4.25 INCH       KNOX               NE   LAW ENFORCEMENT

            HAIL UP TO SOFTBALL SIZE

&&

JBRAND

The radar

The Omaha radar (KOAX), 106 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

20 hail, 12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monona

When
August 18, 1:16 PM CST
Where
Monona County, 0.51 mi E of Mapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.170, -95.790

The public estimated that thunderstorm wind gusts reached around 60 mph.

Thunderstorm Wind, Shelby

When
August 18, 3:00 PM CST
Where
Shelby County, 0.86 mi NW of Harlan to 3.19 mi WNW of Harlan
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.660, -95.340

Thunderstorm winds were measured at 65 mph a few miles northwest of Harlan. The winds flattened grain bins in the area and a couple of outbuildings were destroyed. A thousand gallon propane tank was moved around 10 feet by the winds.

Hail, Shelby

When
August 18, 3:12 PM CST
Where
Shelby County, 0.52 mi E of Tennant
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.600, -95.440

Hail, Shelby

When
August 18, 3:16 PM CST
Where
Shelby County, 1.24 mi ESE of Shelby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.510, -95.430

Nickel-size hail fell along with thunderstorm wind gusts estimated at around 50 mph.

Hail, Pottawattamie

When
August 18, 3:40 PM CST to 3:50 PM CST
Where
Pottawattamie County, 0.86 mi SE of Hancock
Measured
1 in hail
Reported by
Public
Coordinates
41.390, -95.360

Hail up to quarter-size lasted for around 10 minutes.

Hail, Harrison

When
August 18, 3:49 PM CST
Where
Harrison County, 1.73 mi SW of Modale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.600, -96.040

Hail, Pottawattamie

When
August 18, 4:26 PM CST to 4:37 PM CST
Where
Pottawattamie County, 1 mi E of Council Bluffs to 0.66 mi SW of Lake Manawa
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
41.270, -95.851

Hail up to baseball-size which was accompanied by thunderstorm wind gusts estimated at around 60 mph caused extensive damage to homes and vehicles in the Council Bluffs area. Iowa Western Community College had at least a million dollars worth of damage to buildings, mainly to roofs, windows and siding, according to the college's vice president of marketing and public relations.

Thunderstorm Wind, Pottawattamie

When
August 18, 4:26 PM CST to 4:37 PM CST
Where
Pottawattamie County, Council Bluffs
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.270, -95.870

Thunderstorm wind gusts estimated at around 60 mph accompanied hail that reached up to baseball-size in the Council Bluffs area. The wind driven hail caused extensive damage to homes, vehicles and trees around town.

Hail, Monona

When
August 18, 4:40 PM CST
Where
Monona County, 0.86 mi NW of Whiting
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.140, -96.160

Hail, Mills

When
August 18, 4:40 PM CST to 4:50 PM CST
Where
Mills County, Mineola
Measured
3 in hail
Injuries
5 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.150, -95.720

Hail, some as large as around softball-size, was accompanied by thunderstorm winds estimated at 60 mph or stronger. The hail and strong winds caused considerable home and vehicle damage in the Mineola area, especially on the east side of the structures. It was reported that almost every home in town lost at least one window. Bicyclists on a weekly jaunt on a local trail were hit by the wind and hail with several sustaining minor injuries due to the wind driven hail.

Thunderstorm Wind, Mills

When
August 18, 4:40 PM CST to 4:50 PM CST
Where
Mills County, Mineola
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.150, -95.720

Hail, some as large as softball-size, was accompanied by thunderstorm winds estimated at 60 mph or stronger. The hail and strong winds caused considerable home and vehicle damage in the Mineola area, especially on the east side of the structures. Bicyclists on a weekly jaunt on a local trail were hit by the wind and hail with several sustaining minor injuries due to the wind driven hail.

Hail, Monona

When
August 18, 4:54 PM CST
Where
Monona County, 0.51 mi E of Onawa
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
42.030, -96.090

Thunderstorm Wind, Montgomery

When
August 18, 4:55 PM CST
Where
Montgomery County, 0.87 mi SE of Red Oak
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
41.010, -95.220

A thunderstorm wind gust of 64 mph was measured at the Red Oak Awos. The strong winds severely damaged a hanger at the Red Oak airport and dropped some trees onto homes in the region.

Hail, Montgomery

When
August 18, 5:03 PM CST to 5:08 PM CST
Where
Montgomery County, 3.12 mi SW of Wallin to 4.27 mi SSE of Stanton
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
41.036, -95.110

Hail up to baseball-size was accompanied by thunderstorm wind gusts estimated at around 70 mph around the Stanton area. Some crops north of Stanton were destroyed and vehicle and home damage was noted across the area.

Thunderstorm Wind, Montgomery

When
August 18, 5:03 PM CST to 5:08 PM CST
Where
Montgomery County, 3 mi N of Stanton to 2.93 mi SSE of Stanton
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.023, -95.120

Hail up to baseball-size was accompanied by thunderstorm wind gusts estimated at around 70 mph around the Stanton area. Some crops north of Stanton were destroyed and vehicle and home damage was noted across the area.

Thunderstorm Wind, Montgomery

When
August 18, 5:05 PM CST to 5:10 PM CST
Where
Montgomery County, Villisca
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.930, -95.000

Thunderstorm wind gusts estimated at over 60 mph severely damaged some grain bins in the Villisca area and caused widespread tree damage as well. Some of the fallen trees damaged homes and vehicles and the winds were accompanied by hail at least golf ball-size which also damaged vehicles and homes.

Hail, Montgomery

When
August 18, 5:05 PM CST to 5:10 PM CST
Where
Montgomery County, Villisca
Measured
1.75 in hail
Reported by
Newspaper
Coordinates
40.930, -95.000

Hail at least up to golf ball-size was accompanied by thunderstorm wind gusts estimated at over 60 mph. The winds and hail caused extensive tree, vehicle and home damage in the area.

Hail, Harrison

When
August 18, 5:44 PM CST
Where
Harrison County, 0.86 mi NE of Woodbine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.740, -95.710

Hail, Shelby

When
August 18, 5:57 PM CST
Where
Shelby County, 0.69 mi N of Harlan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.660, -95.330

Thunderstorm Wind, Page

When
August 18, 6:00 PM CST to 6:15 PM CST
Where
Page County, 2.24 mi NE of Coin to 1.48 mi NNW of Braddyville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.690, -95.197

Thunderstorm wind gusts estimated at around 70 mph and at least one inch hail caused extensive damage in a swath from Shambaugh through College Springs, Coin and into the Braddyville area. Numerous north or east facing windows and siding across these areas were broken out or damaged, power lines and trees were downed and crop damage was extensive. More than 80 power poles were snapped from Highway 2 to south of Coin, and the downed poles and lines essentially closed off the south or east routes in or out of town. Some residents claimed it was the worst storm that they had ever witnessed.

Hail, Page

When
August 18, 6:00 PM CST to 6:15 PM CST
Where
Page County, 2.2 mi NE of Coin to 1.5 mi NW of Braddyville
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.693, -95.200

Hail at least 1 inch in diameter was accompanied by thunderstorm wind gusts estimated at around 70 mph. The wind driven hail caused extensive damage in a swath from Shambaugh through College Springs and into the Braddyville area. Numerous north or east facing windows and siding were broken out or damaged, power lines and trees were downed and crop damage was extensive. More than 80 power poles were snapped from Highway 2 to south of Coin. Some residents claimed it was the worst storm they had ever witnessed.

Hail, Harrison

When
August 18, 6:05 PM CST
Where
Harrison County, 1.62 mi SSW of Missouri Vly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.549, -95.915

Near the intersection of Highway 30 and I29.

Hail, Page

When
August 18, 6:09 PM CST to 6:24 PM CST
Where
Page County, 1.25 mi ESE of Clarinda Muni Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.710, -95.000

The hail lasted for around 15 minutes.

Hail, Pottawattamie

When
August 18, 6:33 PM CST
Where
Pottawattamie County, 0.69 mi N of Underwood
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.390, -95.680

Hail, Mills

When
August 18, 6:48 PM CST
Where
Mills County, 1.56 mi E of Glenwood
Measured
0.88 in hail
Reported by
Public
Coordinates
41.050, -95.740

Hail, Mills

When
August 18, 6:53 PM CST
Where
Mills County, 1.56 mi E of Glenwood
Measured
1 in hail
Reported by
Public
Coordinates
41.050, -95.740

Pea to quarter-size hail was reported by the public in the Glenwood area. The hail was accompanied by wind gusts estimated at 60 mph or stronger.

Thunderstorm Wind, Mills

When
August 18, 6:53 PM CST
Where
Mills County, Glenwood
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.050, -95.770

Pea to quarter-size hail was accompanied by wind gusts estimated at 60 mph or stronger. Trees and large tree limbs were downed in the area and some vehicle and home damage was noted.

Hail, Fremont

When
August 18, 7:13 PM CST
Where
Fremont County, 0.52 mi E of Randolph
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.870, -95.560

Thunderstorm Wind, Fremont

When
August 18, 7:30 PM CST
Where
Fremont County, Sidney
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
40.750, -95.650

Thunderstorm wind gusts estimated at around 70 mph caused extensive tree and property damage in the Sidney area. The county Chief Deputy reported that there was a tree down on about every block. Pieces of a roof of an auto parts store blew off and damaged several vehicles in the area and a grocery store lost several windows. A barn collapsed from the winds as well. Power poles were snapped and the power was lost across a large part of the area.

Hail, Fremont

When
August 18, 7:33 PM CST
Where
Fremont County, 0.52 mi W of Farragut
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.720, -95.480

Thunderstorm Wind, Page

When
August 18, 7:50 PM CST
Where
Page County, Shenandoah
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.770, -95.370

Thunderstorm wind gusts estimated at around 60 mph downed several trees in the Shenandoah area.

Thunderstorm Wind, Page

When
August 18, 7:55 PM CST
Where
Page County, 0.87 mi NW of Clarinda
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.740, -95.040

Thunderstorm wind gusts were measured at 58 mph by the Awos in Clarinda.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326009, 326013, 326015, 326016, 326030, 326017, 326035, 342761, 326019, 334980, 334981, 326021, 326040, 326041, 334993, 334997, 335050, 326044, 326047, 326055, 342768, 326056, 326057, 326058, 326060, 326061, 334985, 326064, 334632, 326065, 334629, 326068.